Hot Poppin' Culture News From New York City

Lil’ Wayne Prolonged ICU Stay May Indicate Organ Failure

Lil' Wayne is on his sixth day in intensive care following a seizure.

Lil’ Wayne is on his sixth day in intensive care following a seizure.

Rapper Lil’ Wayne’s prolonged stay in intensive care unit at Cedars-Sinai Hospital suggests he’s suffering from possible organ failure, which is one of the more serious side effects of binging on cough syrup containing Acetaminophen and Promethazine.

Both drugs are beneficial in proper dosages, but if taken in excess and combined with alcohol or other drugs, they can prove deadly.

Acetaminophen, which is used to treat mild pain, and Promethazine, a powerful antihistamine used to treat cold and flu symptoms, are both known to cause kidney and liver failure and could damage other organs as well.

Last Tuesday, Wayne aka, Dwayne Michael Carter, Jr., suffered a seizure that sent him to the hospital. He was released, but readmitted on Wednesday after he was found unconscious by an associate.

Codeine, in and of itself, typically doesn’t cause seizures unless someone has an intolerance to the drug. Given Wayne’s habitual use of Sizzurp, the street name for Codeine-laced cough syrup, Codeine intoxication may have been the least of Wayne’s worries.

Lil Wayne Seizures Likely Caused by Drug Combo, Alcohol

Gossip website TMZ reported that Wayne’s stomach was pumped three times when he first entered the intensive care unit. Doctors may have been more concerned about lowering the levels of Acetaminophen and Promethazine in his blood.

Reports that Wayne was in a coma also could be related to what’s known as Heptatic shock, or acute liver failure. It occurs when the liver is not getting enough blood or oxygen, which destroys healthy liver cells. If left untreated the liver can fail in a matter of days, according to the Mayo Clinic.

Among the symptoms is increased pressure on the brain. Heptatic shock can lead to renal failure and a condition known as a Hepatic coma. Usually death follows, but not always. Heptatic shock can be treated depending on its cause. Otherwise a liver transplant is the only cure.

Lil’ Wayne Near Death After Suspected Drug Overdose

It’s possible to drift in and out of a Heptatic coma as the liver fights to regenerate itself, which could explain the contradictory reports on his condition by friends and hospital sources.

Although the hospital has not provided a diaognosis, what is known is consistent with organ failure. TMZ reports that Wayne has been kept in ICU for the past six days in an effort to “stabilize” his condition. That strongly suggests doctors are trying to prevent further deterioration, of likely, his internal organs.

Wayne’s condition reportedly has not improved enough to be moved out of the ICU and he continues to be monitored very closely by staff, the gossip site reports. Again, the thrust of those statements is consistent with treatment for organ failure.

Acetaminophen overdose is the leading cause of acute liver failure, even without alcohol use, according to medical references. More than 70,000 cases of varying degree are reported each year. The toxic dose is a mere seven grams taken all at once. The maximum safe dosage is four grams.

Acetaminophen and alcohol in combination overwhelm the liver’s ability to remove toxins from the bloodstream.

Promethazine, a favored ingredient in Sizzurp, has also been linked to liver damage, especially when combined with alcohol. It can also lead to breathing problems and increases the risk of seizures.

If Wayne was pounding several bottles of Sizzurp at a time, he would easily exceed the maximum safe dosage of both drugs. And, if his liver is weakened by excessive drinking, you can be his condition is deadly serious.

Subscribe To TheImproper's Email Newsletters, Free!